Stopping paroxetine (Paxil) can cause severe and prolonged withdrawal symptoms. These include nausea, irritability, and headaches.
Paxil is an antidepressant drug belonging to the selective serotonin reuptake inhibitor (SSRI) class.
When people stop taking antidepressants, they may begin to experience withdrawal, or discontinuation, symptoms.
When a person believes that they are ready to discontinue their antidepressant treatment, a doctor may recommend that they gradually lower their dosage to reduce or prevent symptoms.
Research from the Centers for Disease Control and Prevention (CDC) suggests that roughly
This article will discuss Paxil withdrawal symptoms, how long they last, and which treatment options are available.
Paroxetine received approval for medical use in the U.S. in 1992. It is one of the antidepressants most commonly prescribed by doctors in the U.S. However, some research suggests that doctors are now prescribing it less often.
It is also worth noting that paroxetine has a
Antidepressant withdrawal, or antidepressant discontinuation syndrome, occurs when a person abruptly stops taking antidepressants.
Symptoms are more likely in those who have been taking antidepressants for longer than 6 weeks. Some sources suggest that up to 80% of people who abruptly stop antidepressants may develop discontinuation symptoms.
People develop discontinuation symptoms due to chemical changes in the brain. The antidepressant causes chemical changes that the body adjusts to. Suddenly stopping the antidepressant can put the brain into a state of imbalance, which can have both physical and mental effects.
The antidepressants that are most likely to cause troublesome symptoms are those with a short half-life, such as paroxetine.
A drug’s half-life refers to how quickly the body can break down and remove half of it from the body.
To prevent or reduce symptoms, most healthcare professionals suggest gradually lowering, or tapering, the dosage over weeks to months.
Some research notes that people should taper antidepressants such as paroxetine, which has a half-life of 1 day, over a longer period than other antidepressants with longer half-lives.
People may begin to experience discontinuation symptoms 2–4 days after tapering their dosage of Paxil. Symptoms may also become more intense over time.
Stopping the drug abruptly may result in the following symptoms:
Some research notes that some people may experience persistent post-withdrawal disorders following discontinuation of paroxetine after long-term use.
A doctor will likely suggest that a person gradually tapers their dosage of Paxil. Tapering typically lasts for 4 weeks, but for Paxil, a doctor may suggest tapering the medication over
However, the longer a person has been taking Paxil and the higher their dosage, the longer it may take them to taper the drug.
The doctor may suggest
They may suggest reducing Paxil by 10% of the last dose every 2–4 weeks using the drug’s liquid form.
Mind suggests the following self-care tips to ease the process of stopping antidepressant use:
- forming a support network by telling family and friends about one’s plans to stop taking antidepressants
- learning one’s triggers and warning signs
- monitoring one’s mood
- learning how to look after oneself
- following a healthy diet
- getting adequate sleep
- getting regular exercise
Although it is important for people to maintain good health during pregnancy, it is not advisable to use Paxil while attempting to become pregnant, during pregnancy, or while breastfeeding.
If a person is planning on becoming pregnant, they should ask a healthcare professional how best to manage their medication.
Paroxetine is a
A doctor may also advise a person who continues taking Paxil to keep themselves well. They can advise if the fetus is healthy, if a person should continue taking the drug, and if they are able to breastfeed.
A person should speak with a doctor if they begin to experience severe withdrawal symptoms or continue to experience symptoms after finishing their medication. The doctor will be able to advise on the best course of action to provide relief from discontinuation symptoms.
If the person experiences suicidal thoughts, is at risk of self-harm, or may hurt another person, they need immediate help.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The 988 Suicide and Crisis Lifeline is available 24 hours a day at 988. During a crisis, people who are hard of hearing can use their preferred relay service or dial 711 then 988.
In some cases, a person may require a reintroduction to Paxil or another SSRI due to severe or persistent symptoms.
After tapering an antidepressant medication, a doctor may recommend therapy or counseling if the underlying condition remains. This may help a person understand, manage, and overcome the underlying cause of their depression or other mood disorder.
A doctor may prescribe Paxil to treat mood disorders such as depression and anxiety.
Deciding to discontinue antidepressant use requires serious consideration. A person should discuss it with a doctor and follow their advice on discontinuing Paxil.
Due to the short half-life of the drug, it is common for people to experience discontinuation symptoms. Discontinuation symptoms may include dizziness, confusion, and brain zaps.
Gradually tapering Paxil may help prevent or reduce discontinuation symptoms, but this process can take many weeks or months.
People can also try some self-care tips — such as eating a healthy diet, getting adequate sleep, and exercising regularly — to further reduce their symptoms. People may also wish to consider therapy and counseling.